Alert archive / Ohio / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 166, NWS Cleveland, OH

September 24, 20245 counties in Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Sep 24, 2024, 3:41 PM EDT for 5 counties in Ohio. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 24, 2024, 3:41 PM EDT (19:41 UTC)
Expired
Sep 24, 2024, 4:30 PM EDT
In force
49 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lucas County, OH, Ottawa County, OH, Sandusky County, OH, Seneca County, OH, Wood County, OH

The radar

The Cleveland radar (KCLE), 115 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 24, 4:12 PM EDTTSTM WND DMGElmore, OHTree limbs down on West Elmore Eastern Road.
Sep 24, 4:22 PM EDTFUNNEL CLOUDRocky Ridge, OHSeveral reports from the public of a Funnel Cloud near Rocky Ridge.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.7 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2024-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2024-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

214 
WUUS51 KCLE 241941
SVRCLE
OHC095-123-143-147-173-242030-
/O.NEW.KCLE.SV.W.0166.240924T1941Z-240924T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
341 PM EDT Tue Sep 24 2024

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Ottawa County in northwestern Ohio...
  Northern Seneca County in northwestern Ohio...
  Sandusky County in northwestern Ohio...
  Wood County in northwestern Ohio...
  Northeastern Lucas County in northwestern Ohio...

* Until 430 PM EDT.

* At 340 PM EDT, a severe thunderstorm was located near Bowling
  Green, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines.

* Locations impacted include...
  Bowling Green, Fremont, Fostoria, Perrysburg, Oregon, Clyde,
  Rossford, Northwood, North Baltimore, Oak Harbor, Gibsonburg,
  Genoa, Woodville, Elmore, Green Springs, Maumee, Ballville,
  Walbridge, Pemberville, and Millbury.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4155 8368 4170 8333 4164 8323 4162 8313
      4174 8311 4162 8312 4155 8302 4147 8301
      4146 8303 4145 8300 4118 8296 4117 8373
TIME...MOT...LOC 1940Z 242DEG 33KT 4136 8354 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Jaszka
2 follow-up statements
402 
WWUS51 KCLE 241958
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
358 PM EDT Tue Sep 24 2024

OHC095-123-143-147-173-242030-
/O.CON.KCLE.SV.W.0166.000000T0000Z-240924T2030Z/
Ottawa OH-Seneca OH-Sandusky OH-Wood OH-Lucas OH-
358 PM EDT Tue Sep 24 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR OTTAWA...NORTHWESTERN SENECA...SANDUSKY...EASTERN WOOD AND
NORTHEASTERN LUCAS COUNTIES...

At 358 PM EDT, a severe thunderstorm was located near Woodville, or
13 miles east of Bowling Green, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

Locations impacted include...
Bowling Green, Fremont, Perrysburg, Oregon, Clyde, Rossford,
Northwood, Oak Harbor, Gibsonburg, Genoa, Woodville, Elmore, Green
Springs, Ballville, Walbridge, Pemberville, Millbury, Luckey,
Bradner, and Wayne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4119 8361 4158 8361 4170 8333 4164 8323
      4162 8313 4174 8311 4162 8312 4155 8302
      4147 8301 4146 8303 4145 8300 4126 8297
TIME...MOT...LOC 1958Z 244DEG 27KT 4141 8339 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Jaszka
332 
WWUS51 KCLE 242015
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
415 PM EDT Tue Sep 24 2024

OHC147-173-242025-
/O.CAN.KCLE.SV.W.0166.000000T0000Z-240924T2030Z/
Seneca OH-Wood OH-
415 PM EDT Tue Sep 24 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SENECA AND
EASTERN WOOD COUNTIES IS CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4170 8333 4164 8323 4162 8312 4155 8302
      4147 8301 4145 8304 4145 8301 4143 8301
      4144 8300 4134 8298 4128 8341 4162 8342
      4162 8345 4165 8345
TIME...MOT...LOC 2015Z 243DEG 36KT 4143 8331 

$$

OHC095-123-143-242030-
/O.CON.KCLE.SV.W.0166.000000T0000Z-240924T2030Z/
Ottawa OH-Sandusky OH-Lucas OH-
415 PM EDT Tue Sep 24 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR OTTAWA...WESTERN SANDUSKY AND NORTHEASTERN LUCAS COUNTIES...

At 415 PM EDT, a severe thunderstorm was located over Elmore, or 11
miles northwest of Fremont, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

Locations impacted include...
Fremont, Oregon, Northwood, Oak Harbor, Gibsonburg, Genoa, Woodville,
Elmore, Ballville, Millbury, Lindsey, Rocky Ridge, Clay Center,
Helena, Stony Prairie, Reno Beach, Williston, and Bono.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4170 8333 4164 8323 4162 8312 4155 8302
      4147 8301 4145 8304 4145 8301 4143 8301
      4144 8300 4134 8298 4128 8341 4162 8342
      4162 8345 4165 8345
TIME...MOT...LOC 2015Z 243DEG 36KT 4143 8331 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Jaszka

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 3:34 PM EDT, 7 minutes earlier.

Area forecast discussion, Sep 24, 3:34 PM EDT, 7 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
334 PM EDT Tue Sep 24 2024

.SYNOPSIS...
Low pressure moves northeast across the Great Lakes region
through Thursday and will drag a weak cold front across the area
late Wednesday into early Thursday. High pressure enters from
the northwest on Thursday.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
Surface warm front continues lift across the region as the
parent low pressure moves northeastward across Lower
Michigan this evening. Shower and thunderstorm coverage has
decreased for the time being, however, we're beginning to see
some redevelopment of showers and storms across Northern
Indiana. Can't rule out strong to severe thunderstorms,
especially across the I-75 corridor, as current mesoanalysis
indicates a favorable environment with MLCAPE values of 1000+
J/kg coupled with bulk shear magnitudes of 30-35 kts. As such,
portions of Northwest Ohio remain under a Marginal Risk (Level
1/5) for Severe Weather through this evening. Showers and
thunderstorms will diminish in coverage and intensity later this
evening as the surface low continues to lift north. Low
stratus/patchy fog will move overhead tonight given recent
rainfall/lingering low level moisture and calm winds. Upper
level trough will continue to dig eastward through Wednesday
with lingering shower and thunderstorm chances east of I-71
through Wednesday night.

Overnight lows tonight will generally settle in the low 60s.
Slightly warmer Wednesday afternoon with highs in the mid 70s.
Cold front will begin to cross the region Wednesday night into
Thursday morning which will allow for lows to dip into the upper
50s in NW Ohio and lower 60s elsewhere.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
There will be some lingering post-frontal showers Thursday morning
in NE OH and NW PA but will be ending by mid-day. During the day
Thursday, high pressure will build in ushering in dry weather for
the next 24-36 hours. On Friday, an upper level low will interact
with Tropical Storm Helene as it moves inland from the Gulf Coast.
This will bring moisture northward from as the storm wraps around
the upper level low. There is uncertainty of how far north the
moisture will be as the system will stall out in the Tennessee/Ohio
River Valleys. With that, PoPs will be similar to previous forecasts
with 40 percent in the southwestern counties and around 30 percent
for the northeast counties for Friday evening.

Highs will generally be in the high 70s for Thursday and Friday and
lows in the upper 50s, low 60s each night. The high temperatures may
be limited depending on if there are any showers in the southern
counties for Friday.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Going into Saturday the upper level low across the mid-Mississippi
River Valley will start to meander northeastward into the Ohio River
Valley region. There is still uncertainty on the location and
strength of the system as it will be slow moving, but will continue
to influence the weather for the region through the weekend. As a
result, expect dreary weather into the beginning of next week with
overcast skies, low-end chance of PoPs, and a few thunderstorms.

Temperatures will trend towards normal for the area, with highs in
the mid to upper 70s on Saturday and low 70s by Tuesday. Lows will
follow a similar pattern, being in the low 60s, upper 50s on
Saturday and by Tuesday everyone will be in the mid 50s.

&&

.AVIATION /18Z Tuesday THROUGH Sunday/...
Coverage of showers and thunderstorms has decreased as the warm
front has lifted north of the region. Isolated to scattered
thunderstorms are beginning to approach terminals from the
southwest this afternoon and will likely impact western
terminals (TOL/FDY/MFD) within the next few hours. Elsewhere,
there is less confidence in timing and coverage of showers and
thunderstorms but generally have showers with vicinity
thunderstorms 22Z onward for CLE and points eastward. Low
ceilings and the potential for some patchy fog/mist will spread
across the region overnight tonight with IFR likely through
daybreak Wednesday.

Generally southerly flow between 8-10 knots continues this
afternoon and early evening. Winds decrease to 5 knots or less
while turning southwesterly overnight tonight. Favorable
downsloping setup at ERI in southerly flow this afternoon and
evening will keep winds elevated at 10-15 knots with gusts 20-25
knots possible.

Outlook...Strong northeast winds are expected across the region
on Friday. Non-VFR may return in showers and thunderstorms this
weekend.

&&

.MARINE...
A Small Craft Advisory will be in effect from 21Z Tuesday to 12Z
Wednesday morning due to downsloping winds in the eastern basin of
Lake Erie. Winds will be out of the southeast at 15 to 25 knots
overnight before subsiding Wednesday morning as winds shift to be
more southwesterly at 10 to 15 knots. A cold front will move across
the lake Wednesday afternoon and the winds with veer to be out of
the northwest, but with a weaker pressure gradient, will only be 5
to 10 knots. Through the day on Thursday, the winds will shift out
of the northeast as high pressure builds into the region. The
pressure gradient will then tighten as Tropical Storm Helene moves
northward from the Gulf Coast during the day on Friday. Winds will
be east-northeasterly and increase to 15 to 25 knots for most of the
central and western basins of Lake Erie and therefore, a strong
chance for a Small Craft Advisory to be needed for Friday into
Saturday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory until 8 AM EDT Wednesday for LEZ148-149.

&&

SYNOPSIS...Iverson
NEAR TERM...Iverson
SHORT TERM...Kennedy
LONG TERM...Kennedy
AVIATION...Iverson
MARINE...Kennedy
Hazardous weather outlook, Sep 24, 3:33 PM EDT, 8 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
333 PM EDT Tue Sep 24 2024

OHZ003-006>009-017>019-027>030-036>038-047-251945-
Lucas-Wood-Ottawa-Sandusky-Erie-Hancock-Seneca-Huron-Wyandot-
Crawford-Richland-Ashland-Marion-Morrow-Holmes-Knox-
333 PM EDT Tue Sep 24 2024

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...This afternoon and tonight.

A few thunderstorms may approach strong to severe limits today. The
main threat with any storm will be damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-OHZ010>014-020>023-031>033-089-PAZ001>003-
251945-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Medina-
Summit-Portage-Trumbull-Wayne-Stark-Mahoning-Ashtabula Lakeshore-
Northern Erie-Southern Erie-Crawford-
333 PM EDT Tue Sep 24 2024

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 24, 3:07 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Cleveland OH
307 PM EDT Tue Sep 24 2024

OHZ006-241945-
Wood OH-
307 PM EDT Tue Sep 24 2024

...A STRONG THUNDERSTORM WILL IMPACT WOOD COUNTY THROUGH 345 PM
EDT...

At 307 PM EDT, Doppler radar was tracking a strong thunderstorm near
Deshler, or 14 miles southwest of Bowling Green, moving northeast at
40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bowling Green, Fostoria, North Baltimore, Weston, Walbridge,
Pemberville, Millbury, Haskins, Luckey, Bradner, Wayne, Bloomdale,
Risingsun, Cygnet, Portage, Jerry City, Tontogany, Hoytville, Custar,
and West Millgrove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4138 8388 4160 8342 4117 8342 4117 8388
TIME...MOT...LOC 1907Z 238DEG 34KT 4123 8385

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Griffin

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 3:47 AM EDTSmall Craft AdvisoryCLE28 hr
Sep 24, 7:53 AM EDTAreal Flood AdvisoryCLEPortage, Stark, Summit65 min
Sep 24, 8:58 AM EDTAreal Flood WarningCLEPortage, Stark, Summit3 hr
Sep 24, 9:04 AM EDTAreal Flood AdvisoryCLEAshland, Medina, Stark, Summit, Wayne3 hr
Sep 24, 10:21 AM EDTAreal Flood AdvisoryCLEMahoning, Portage, Stark, Trumbull3 hr
Sep 24, 3:07 PM EDTSpecial Weather StatementCLEWood38 min
Sep 24, 3:47 PM EDTSpecial Marine WarningCLE76 min
Sep 24, 4:01 PM EDTTornado WarningCLELucas, Ottawa, Sandusky, Wood44 min
Sep 24, 5:35 PM EDTSpecial Weather StatementCLEWood25 min
Sep 24, 5:53 PM EDTSpecial Marine WarningCLE2 hr
Sep 24, 6:14 PM EDTSevere Thunderstorm WarningCLECrawford, Hancock, Seneca, Wyandot46 min
Sep 24, 6:19 PM EDTSevere Thunderstorm WarningCLEWood56 min
Sep 24, 7:02 PM EDTSevere Thunderstorm WarningCLEErie, Huron, Lorain43 min
Sep 24, 7:23 PM EDTSevere Thunderstorm WarningCLEHancock, Ottawa, Sandusky, Seneca, Wood52 min
Sep 24, 7:44 PM EDTTornado WarningCLEErie, Huron, Lorain46 min
Sep 24, 7:52 PM EDTSpecial Marine WarningCLE113 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.